Arizona, 2005Hail in Arizona, August 13, 2005
August 13, 2005 · NWS TWC · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 13, 9:21 AM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 13, 9:21 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
921 AM MST SAT AUG 13 2005
.SYNOPSIS...ABUNDANT MOISTURE CONTINUES OVER SOUTHEAST ARIZONA AS AN
UPPER LEVEL DISTURBANCE SPINS OVER NORTHERN BAJA. THE RESULT WILL BE
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH AT LEAST SUNDAY...WITH A
FEW OF THEM EXPECTED TO PRODUCE HEAVY RAIN. A SLOW WEST TO EAST
DRYING TREND HAS BEGUN OVER THE WESTERN DESERTS AND WILL GRADUALLY
SPREAD ACROSS THE REGION BY MID WEEK. THIS WILL BRING A DECREASE IN
THUNDERSTORM ACTIVITY AND WARMER DAYTIME TEMPERATURES.
&&
.DISCUSSION...ANOTHER BUSY 24-48 HOURS IS IN THE OFFING...ESPECIALLY
OVER THE E 1/2 OF THE CWA. WELL-DEFINED UPPER LOW OVER BAJA HAS
BEGUN TO ELONGATE INTO A SLIGHTLY NEGATIVELY-TILTED SHEAR AXIS AS IT
GETS READY TO LIFT NE INTO AZ. WATER VAPOR SATELLITE SHOWS A COUPLE
OF IMPULSES ON THE E SIDE OF THE LOW...ONE APPROACHING COCHISE
COUNTY...AND THE OTHER NEAR GUYMAS/EMPALME. THE LATTER DISTURBANCE
APPEARS TO BE A BIT STRONGER AND MAY HAVE ANOTHER UPPER SPEED MAX
ATTENDING IT. EXTRAPOLATION WILL BRING THE 1ST DISTURBANCE INTO THE
WHITES BY LATE AFTERNOON WITH THE 2ND ONE ARRIVING IN SANTA
CRUZ/COCHISE JUST AFTER 00Z. LARGE SCALE UPPER DYNAMICS ARE QUITE
FAVORABLE WITH PERHAPS EVEN A LITTLE WEAK UPPER JET COUPLING THIS
EVENING AS WE REMAIN IN THE RIGHT-REAR QUAD OF A 65KT UPPER JET OVER
CO. THE MODEST DRYING ABOVE 550MB MAY ALSO HELP GIVE OUR TSTMS SOME
PUNCH. BUT UNLIKE TYPICAL TRANSITIONAL SITUATIONS WHICH SOMETIMES
LEAD TO A COMBINATION SEVERE TSTMS/FLASH FLOOD EVENT...OUR 850-500MB
FLOW IS PRACTICALLY NIL THIS MORNING. KEMX VWP SHOWS A SLIGHT NW
PUSH AT THE MOMENT...WITH BOTH THE ETA AND GFS SWINGING US AROUND TO
A PALTRY 5KT S FLOW BY TONIGHT. THUS WE MAY HAVE TO DEAL WITH
DISORGANIZED AND SLOW MOVING CELLS EVENTUALLY MERGING INTO CLUSTERS
AS OUTFLOWS BEGIN TO COLLIDE. OTHER POTENTIAL NEGATIVE IS THAT THE E
CWA GOT RAKED YESTERDAY AFTERNOON/EVENING. IT MAY BE TOUGH TO RELOAD
COMPLETELY...ALTHOUGH RECENT VISIBLE IMAGERY SHOWS ALTOCU
CASTELLANUS DEVELOPING ON THE N FLANKS OF BOTH UPPER IMPULSES.
RECENT 700MB LAPS DATA SHOWS A RATHER PERSISTENT AREA OF MOISTURE
CONVERGENCE OVER THE E CWA...WITH SLIGHT DRY AIR ADVECTION OVER THE
W. THAT MAY BE HINTING AT A SHARPING MOISTURE DISCONTINUITY ALONG
THE SANTA CRUZ VALLEY. GIVEN ALL OF THESE TRENDS AND WHAT AREAS HAVE
BEEN HIT THE PAST COUPLE OF DAYS...WE WILL MONITOR THE SITUATION FOR
A POSSIBLE FLASH FLOOD WATCH LATER THIS AFTERNOON AND EVENING. THE
MOST LIKELY LOCATION WOULD BE E OF KTUS TOWARD THE NM BORDER...WITH
THE W EDGE PROBABLY DETERMINED BY WHERE THE INITIAL CU DEVELOPMENT
OCCURS. SO FOR NOW WELL MONITOR TRENDS VERY CLOSELY AND SEE HOW
THINGS EVOLVE. GIVEN THE MODEST DRYING ALOFT...A COUPLE OF WET
MICROBURSTS ALSO CANNOT BE RULED OUT...ESPECIALLY IN THE EARLY
STAGES OF DEVELOPMENT.
OVERALL FORECAST TREND LOOK GOOD IN TERMS OF SHOWING ONE MORE ACTIVE
DAY ON SUN BEFORE DRYING SPREADS E AS A POSITIVELY TILTED TROUGH
DROPS DOWN THE CA COAST. SINCE THE DRYING TREND HAS ALREADY BEGUN TO
OUR W...SW FLOW IS FORECAST TO EXTEND ALL THE WAY DOWN TO THE LOWER
LEVELS...AND 500MB TEMPS ARE PROGGED TO WARM TO AROUND -4C...THE
DOWNTURN MAY END UP BEING A BIT EARLIER AND SHARPER THAN WE
PREVIOUSLY ADVERTISED. HOWEVER IS IS ALSO INTERESTING TO NOTE THAT
THE W EXTENSION OF BERMUDA HIGH IN THE GULF OF MEXICO HAS BEEN
STRONGER THAN NORMAL THIS SEASON. THE GFS ENSEMBLE MEAN IS NOW
COMING INTO LINE WITH THE ECMWF IN REBUILDING THE MONSOON RIDGE
RATHER QUICKLY BY NEXT WEEKEND AS THE HIGHER LATITUDES DEAMPLIFY.
THESE TRENDS SUGGEST THAT UNLIKE 2004 WHEN THE FIRST E PAC TROUGH IN
MID AUG ESSENTIALLY SHUT THE MONSOON DOWN UNTIL A WEAK RESURGENCE IN
SEP...THIS BREAK IS NOT GOING TO LAST VERY LONG. IF WE MAKE ANY
CHANGES AT ALL...IT MAY BE TO SPEED THE DRYING UP A BIT WHILE ALSO
SHADING BACK UP TOWARD LATE AUG CLIMO POPS AROUND DAY 6/7.
&&
.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PYTLAK
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 10:45 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1045 AM MST SAT AUG 13 2005
AZZ019-029>035-141400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1045 AM MST SAT AUG 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY AND TONIGHT
SYNOPSIS...A SUFFICIENT SUPPLY OF MOISTURE TO SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS REMAINED ACROSS SOUTHEAST ARIZONA TODAY.
THIS MOISTURE SUPPLY WILL GRADUALLY SHIFT FARTHER EAST THIS
COMING WEEK AS A DRY WESTERLY FLOW ALOFT DEVELOPS OVER THE
REGION. THIS DRIER AIR WILL RESULT IN WARMER AFTERNOON TEMPERATURES
AND A DAY-TO-DAY DECREASE IN THUNDERSTORM ACTIVITY BY THE MIDDLE
OF THE WEEK.
DISCUSSION...MOISTURE ACROSS SOUTHEAST ARIZONA REMAINED SUFFICIENT
ENOUGH TO SUPPORT SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND
EVENING. A LOW PRESSURE DISTURBANCE SPINNING OVER NORTHERN BAJA THIS
MORNING WILL LIFT NORTHEAST TODAY PROVIDING SOME UPPER LEVEL
SUPPORT FOR ORGANIZED THUNDERSTORMS LATER THIS EVENING.
THE COMBINATION OF ABUNDANT MOISTURE...SURFACE HEATING...AND LARGE
SCALE LIFT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM
SOUTHEAST PINAL...EASTERN PIMA...AND SANTA CRUZ COUNTIES EAST INTO
SOUTHWEST NEW MEXICO. DRIER AIR SPREADING INTO CENTRAL AND WESTERN
PIMA COUNTY WILL LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY TO
ISOLATED FOR LATE THIS AFTERNOON AND EVENING.
DUE TO HEAVY RAINFALL YESTERDAY...RATHER HIGH MOISTURE CONTENT...
AND A WEAK STEERING FLOW...THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE HEAVY DOWNPOURS WHICH MAY LEAD TO RUNOFF
PROBLEMS. THE AREAS OF CONCERN WILL BE ACROSS SANTA CRUZ...EASTERN
PIMA...AND GRAHAM COUNTIES WHERE LOCALIZED RAINFALL AMOUNTS OF 1 TO 2
INCHES WERE REPORTED WITH YESTERDAYS STORMS. FROM TUCSON WEST...THE
MAIN THREAT WILL BE STRONG THUNDERSTORM WINDS DUE TO THE DRIER AIR
SPREADING INTO THIS AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A GRADUAL DECREASE IN THUNDERSTORMS THIS COMING WEEK
AS A DRIER WESTERLY ALOFT ALOFT DEVELOPS OVER THE REGION. THIS DRIER
AIRMASS WILL ALSO LEAD TO WARMER AFTERNOON HIGH TEMPERATURES BY THE
MIDDLE OF THE WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Greenlee
- When
- August 13, 12:15 PM MST to 12:25 PM MST
- Where
- Greenlee County, Hannagan Meadow
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.633, -109.333
The Cooperative Observer at Hannagan Meadow Lodge in the Town of Hannagan Meadow reported that quarter size (one inch) hail was covering the ground and still falling.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, August 13, 20051 death · $25,000 · 70 kt wind · 13 events
- Lightning Strike in Tennessee, August 13, 20051 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, August 13, 200515 injured · 1 event
- Flash Flooding and Flooding in Texas, August 13 to 20, 2005$1.1 million · 21 events
- Flash Flood and Damaging Wind in Georgia, August 13, 2005$1.1 million · 3 events
- Lightning Strikes in South Carolina, August 13 to 14, 2005$460,000 · 2 events
- Hail and Damaging Winds in Ohio, August 13, 2005$269,000 · 50 kt wind · 13 events
- Tornado and Hail in Indiana, August 13, 2005$79,000 · F1 · 12 events
- Flash Flooding and Hail in New Mexico, August 13, 2005$100,000 · 50 kt wind · 5 events
- Flooding in Georgia, August 13, 2005$50,000 · 2 events
- Tornado in Missouri, August 13, 2005$50,000 · F0 · 1 event
- Lightning Strike in New York, August 13, 2005$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469257.